GCA is an emergency and can cause some loss of vision.
If you MAY have GCA, consult a physician immediately.
Unusual, but dangerous complication:
Leg involvement in GCA and PMR may be associated with significant morbidity and
is likely under-recognized clinically.
Although clinically significant leg vasculitis appears to be rare in GCA,
this can cause significant morbidity and requires prompt detection and treatment.
My history from March 2009 to May 2018 is summarized in the graph below:
April 2016 update.
On January 27-28, 2016 I had a 2-day emergency-ward hospitalization for
profound weakness. I have no other word to describe my problem. On Thursday I had difficulty dressing in
the morning and dressing for bed. I made it through the weekend but on Tuesday I put on my robe and
my son took me to the emergency ward.
Many tests were made -- including blood, x-ray, CT-scan, echocardiograph, ECG --
but the cause of my being there was not determined. I did have atrial fibrillation, presumably started with this
incident. I had no fever.
Suggested diagnoses included: bronchiectasis and congestive heart failure. Xray showed the bronchiectasis,
congestive heart failure seemed not the case.
The hospital doctor apologized for giving me an oral antibiotic as a precaution "in case".
Later discussion with the cardiologist agreed that the cause of my emergency hospitalization was not determined.
However, the treatment included immediate "stress corticosteroid dosing with hydrocortisone."
This seems to be a common emergency procedure. On release, I resumed my 6 mg prednisone schedule.
On February 8, twelve day from the hospital, my ESR was 40 and my CRP was 20 -- very high for me. Both have
returned to my normal range after a few days of increased prednisone (10 mg quickly tapered to 6 mg).
Perhaps the inflammation had nothing to do with GCA.
My ESR and CRP have diverged for the first time. ESR is high and CRP normal. This *may* be caused by the warfarin I am now taking to reduce the likelihood of stroke caused by AFib. Commonly called a "blood thinner", warfarin is a vitamin K antagonist. It has some blood thinning behavior and this would increase the sedimentation rate, ESR.
My AFib bad heart rhythym continued through 2016 but since January 2017 my rhythym has been good.
I may have more details in my separate web page: One Old Man's Experience: Atrial Fibrillation"
June 17, 2016 -- apart from three years of increasing leg weakness and uncertain sense of balance (no cane needed) and usual old man's prostrate annoyance, I'm doing fine. Giant Cell Arteritis seems quiet after eight years but still taking prednisone, 5 mg planning 4 mg etc. -- no longer of much interest. AFib no longer interesting. BPH boring.
End of July 7, 2017 Updateto TOP OF THIS PAGE
May 21, 2018 update:
Going down to 2 mg of prednisone was an error. C/RP increased as well as ESR.
On my own, and on doctor's recommendation, I returned briefly to 5 mg then 4 and now alternating between 4 and 3 mg.
There are support groups on the internet for GCA and PMR.
A member of that group, JamesWRupp has collected countless references and much information about GCA. Join one or more of these groups and exchange experiences.